Community

can blood pressure medicine cause weight gain

It is well-known that overweight and obese individuals have higher blood pressure than those who are normal weight. There are many reasons why obesity causes an increase in blood pressure, but now it looks as if some of the drugs designed to combat high blood pressure may actually be contributing to problems with weight. Recent studies have led professionals to believe that blood pressure drugs, specifically older versions of beta-blockers, decrease the body’s ability to burn calories and fat

Professionals have known that weight gain is a side effect of these drugs, but the details have been a little blurry. Recent studies have yielded surprising findings. When adults with high blood pressure who take beta-blockers were compared with adults with high blood pressure who do not take beta-blockers, the adults on the beta-blockers weighed 11-37 pounds more, had bigger waistlines, burned 30-50% fewer calories and fat after meals, and engaged in less physical activity than those who did not take beta-blockers.

It is not entirely understood how these drugs work to produce such undesirable effects, but they seem to decrease calorie expenditure leading to weight gain. Beta-blockers also slow the heart rate, explaining the decrease seen in physical activity levels. Having a decreased heart rate may cause people to tire more easily. And beta-blockers aren’t the only offenders; similar trends have been seen in people who take antidepressants, corticosteriods and certain diabetes medications.

If you are on older version of beta-blockers (the newer ones don’t seem to have as great a risk of weight gain), and you are concerned about weight gain, it may be a good idea to talk to you doctor about switching to a different drug.

It would also be best, for those who have high blood pressure and for those who have increased risk for high blood pressure, to make some lifestyle modifications.